[Skip to Content]
[Skip to Content Landing]
Other Articles
December 22, 1951

ACNEFORM ERUPTION PRODUCED BY USE OF TETRAETHYLTHIURAMDISULFIDE

Author Affiliations

Greensboro, N. C.

JAMA. 1951;147(17):1653. doi:10.1001/jama.1951.73670340002010a
Abstract

Since it was discovered in 1948 that tetraethylthiuramdisulfide (antabuse®) sensitizes the organism to alcohol,1 it has come to be used rather extensively in the treatment of alcoholism. During the clinical investigation of tetraethylthiuramdisulfide, the number of cases in which it has been used exceeds 5,000.2 The explanation for the discomforting symptoms produced after ingestion of alcohol in a person who is taking tetraethylthiuramdisulfide appears to lie in the fact that the blood acetaldehyde level is increased in such persons.3

In the published literature two references have been found pertaining to skin eruptions during tetraethylthiuramdisulfide therapy. Gelbman and Epstein,4 reporting on the treatment of 55 cases, commented that among this series skin rash developed in 3 cases. In each case the rash was easily eliminated by routine antihistaminic therapy—50 mg. of tripelennamine (pyribenzamine®) hydrochloride three times a day—for three or four days without discontinuing the use of

×